Health Canada
Symbol of the Government of Canada
Consumer Product Safety

Incident Report

Subform I: General Information

1. Report Type.

New incident report

Incident Report Number: 2017-6646

2. Registrant Information.

Registrant Reference Number: 170135450

Registrant Name (Full Legal Name no abbreviations): Wellmark International

Address: 100 Stone Road West, Suite 111

City: Guelph

Prov / State: Ontario

Country: Canada

Postal Code: N1G5L3

3. Select the appropriate subform(s) for the incident.

Domestic Animal

4. Date registrant was first informed of the incident.

07-AUG-17

5. Location of incident.

Country: UNITED STATES

Prov / State: TENNESSEE

6. Date incident was first observed.

06-AUG-17

Product Description

7. a) Provide the active ingredient and, if available, the registration number and product name (include all tank mixes). If the product is not registered provide a submission number.

Active(s)

PMRA Registration No.       PMRA Submission No.       EPA Registration No. 2596-84-89459

Product Name: Zodiac Flea And Tick Collar For Large Dogs 7 Months Protection

  • Active Ingredient(s)
    • TETRACHLORVINPHOS
      • Guarantee/concentration 14.55 %

7. b) Type of formulation.

Other (specify)

Collar

Application Information

8. Product was applied?

Yes

9. Application Rate.

1

Other Units: collar

10. Site pesticide was applied to (select all that apply).

Site: Animal / Usage sur un animal domestique

11. Provide any additional information regarding application (how it was applied, amount applied, the size of the area treated etc).

On July 31, 2017 the owner applied the collar to the dog as prevention.

To be determined by Registrant

12. In your opinion, was the product used according to the label instructions?

Yes

Subform III: Domestic Animal Incident Report

1. Source of Report

Medical Professional

2. Type of animal affected

Dog / Chien

3. Breed

Border Collie

4. Number of animals affected

1

5. Sex

Female

6. Age (provide a range if necessary )

9.5

7. Weight (provide a range if necessary )

39.5

lbs

8. Route(s) of exposure

Skin

9. What was the length of exposure?

Unknown / Inconnu

10. Time between exposure and onset of symptoms

>3 days <=1 wk / >3 jours <=1 sem

11. List all symptoms

System

  • General
    • Symptom - Weakness
  • Nervous and Muscular Systems
    • Symptom - Ataxia
  • Respiratory System
    • Symptom - Wheezing
    • Symptom - Dyspnea
  • General
    • Symptom - Death

12. How long did the symptoms last?

Persisted until death

13. Was medical treatment provided? Provide details in question 17.

Yes

14. a) Was the animal hospitalized?

Unknown

14. b) How long was the animal hospitalized?

15. Outcome of the incident

Died

16. How was the animal exposed?

Treatment / Traitement

17. Provide any additional details about the incident

(eg. description of the frequency and severity of the symptoms

On August 6, 2017, shortly after the dog developed signs, the owner called their regular veterinarian, removed the collar, and rinsed off the dog's coat. On the morning on August 7, 2017, the owner took the dog to the regular veterinarian who administered a test dose of atropine that elevated, the dog's heart rate. The regular veterinarian then contacted the Animal Product Safety Service (APSS), whose veterinarian stated that tetrachlorvinphos is an organophosphate (OP) with a very wide margin of safety and that it is used in flea collars for dogs. The APSS veterinarian further stated that it is very rare to see (SLUDDE) or nicotinic signs with tetrachlorvinphos. The APSS veterinarian recommended that the regular veterinarian do a diagnostic evaluation, provide supportive care and symptomatic care, and to call back with questions.


To be determined by Registrant

18. Severity classification (if there is more than 1 possible classification

Death

19. Provide supplemental information here

The APSS veterinarian stated that the substance was considered to have a doubtful likelihood of causing the clinical situation. On September 17, 2017 the owner contacted the APSS to report the dog had passed away that morning. The owner stated that the dog developed wheezing and dyspnea on September 16 prior to death. The owner also stated that the dog's heart had been racing ever since the atropine was given by the regular veterinarian. The APSS veterinarian advised that the dog may have had an underlying heart condition and that the death was not caused by the chemical in the flea collar. A necropsy was unavailable as the dog had already been buried.